New Mexico, 2013Flash Flood in New Mexico, July 11, 2013
July 11, 2013 · NWS EPZ · 1 event in 1 county or zone
A deep easterly flow across the region brought surface dew points to around 60 across much of South Central New Mexico. A weak disturbance produced enough lift for isolated overnight thunderstorms to develop and the slow storm motion allowed locally heavy rains to occur and produce flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep easterly flow across the region brought surface dew points to around 60 across much of South Central New Mexico. A weak disturbance produced enough lift for isolated overnight thunderstorms to develop and the slow storm motion allowed locally heavy rains to occur and produce flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 11, 2:36 AM MST, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 11, 2:36 AM MST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
336 AM MDT THU JUL 11 2013
.SYNOPSIS...
A PERSISTENT WEATHER PATTERN WILL CONTINUE WITH ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS OCCURRING OVER THE AREA AGAIN
TODAY. TEMPERATURES WILL REMAIN ABOVE NORMAL WITH AFTERNOON HIGHS
IN THE UPPER 90S FOR MOST LOCATIONS. THUNDERSTORM ACTIVITY WILL
BECOME LESS FREQUENT FOR FRIDAY AND THE WEEKEND AS DRIER AIR MOVES
INTO THE REGION. TEMPERATURES WILL REMAIN VERY WARM. CHANCES FOR
RAIN AND THUNDERSTORM MAY IMPROVE SLIGHTLY NEXT WEEK AS HIGH
PRESSURE BECOMES WEAKER AND MOISTURE INCREASES.
&&
.DISCUSSION...
A CLUSTER OF SHOWERS AND THUNDERSTORMS ARE OCCURRING OVER MAINLY
SIERRA COUNTY THIS MORNING WITH LIGHT TO MODERATE AMOUNTS OF
RAINFALL POSSIBLE. THIS CLUSTER OF STORMS IS PART OF A WEAK UPPER
LEVEL FEATURE THAT IS ROTATING THROUGH THE STATE. A FEW MORE
ISOLATED STORMS MAY OCCUR LATER THIS MORNING AS A RESULT.
THE REST OF TODAY SHOULD BE MOSTLY A REPEAT OF YESTERDAY WITH
ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE EAST OF THE RIO GRANDE
AND SCATTERED THUNDERSTORMS POSSIBLE WEST OF THE RIVER THIS
AFTERNOON AND TONIGHT. STORMS WILL BE CAPABLE OF MODERATE TO HEAVY
RAINFALL WITH A CONTINUING FLASH FLOOD THREAT FOR PORTIONS OF THE
GILA REGION THAT HAVE BEEN AFFECTED BY THE RECENT SILVER FIRE IN
EASTERN GRANT AND WESTERN SIERRA COUNTIES. VERY WARM TEMPERATURES
WILL OCCUR AGAIN THIS AFTERNOON WITH HIGHS MOSTLY IN THE UPPER 90S
ACROSS THE LOWLANDS WITH A FEW ISOLATED 100 DEGREE READINGS
POSSIBLE. SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT AND MAY
BE AIDED BY AN AREA OF LOW LEVEL CONVERGENCE BETWEEN WEST AND EAST
FLOWS STRADDLING THE MIDDLE OF THE FORECAST AREA.
FRIDAY WILL BEGIN A PERIOD OF SLIGHTLY LESS ACTIVE WEATHER AS HIGH
PRESSURE ALOFT STRENGTHENS OVER THE LOCAL AREA AND DEEPER MOISTURE
IS PUSHED MORE TO THE WEST. THE LOW LEVEL EAST FLOW WILL HAVE A
DRIER CONTINENTAL TYPE AIR MASS MIXED IN WITH IT THAT WILL HELP
LIMIT SHOWER AND THUNDERSTORM DEVELOPMENT FOR FRIDAY AND THE
WEEKEND. THE GILA REGION...WHICH WILL BE CLOSER TO THE DEEPER
MOISTURE WILL CONTINUE TO HAVE SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS WHILE THE REST OF THE AREA WILL SEE A FEW ISOLATED
STORMS LATE AFTERNOON AND EVENING AT BEST. TEMPERATURES WILL
CONTINUE TO BE VERY WARM WITH AFTERNOON HIGHS IN THE UPPER 90S
ACROSS THE LOWLANDS.
THE WEATHER PATTERN REMAINS UNCERTAIN AND UNSETTLED FOR NEXT WEEK
AS LONGER RANGE MODELS ARE STILL TRYING TO FIGURE OUT HOW TO DEAL
WITH A CUT OFF LOWL OVER THE CENTRAL PART OF THE COUNTRY. PREVIOUS
RUNS HAD THE SYSTEM RETROGRADING WESTWARD TOWARD THE AREA AS PART
OF AN EASTERLY FLOW ALONG THE SOUTH SIDE OF THE HIGH PRESSURE
REGION. LATEST RUNS HAVE INSTEAD STALLED THE FEATURE OVER THE
MIDDLE OF THE COUNTRY AND SHIFTED THE HIGH BACK TOWARD THE FOUR
CORNERS REGION. THIS PATTERN WILL ALLOW A SLIGHT UPTICK IN SHOWER
AND THUNDERSTORM ACTIVITY BUT RAIN AMOUNTS WILL CONTINUE TO BE
SPOTTY OVERALL WITH MOUNTAIN ZONES GETTING THE GREATER AMOUNTS. IT
IS POSSIBLE FOR A NORTHEAST FLOW TO DEVELOP OVER THE AREA THAT
COULD SEND UPPER LEVEL IMPULSES OVER THE BORDERLAND THAT COULD
STRENGTHEN AND DEVELOP STORM SIMILAR TO LAST WEEK WHERE STRONG
WIND OUTFLOWS WERE PREVALENT WITH STORMS. TEMPERATURES WILL
CONTINUE TO REMAIN WARM AND ABOVE NORMAL NEXT WEEK.
&&
.AVIATION...VALID 11/12Z-12/12Z...
ISOLD AREAS OF 3-5SM TSRA NEAR KTCS THRU 15Z. P6SM FEW-SCT080-100
SCT- BKN200-250 THRU PD. SCT 1-3SM TSRA BKN030-050 MAINLY ALONG
AND WEST OF DIVIDE WITH ISOLD 3-5SM TSRA BKN040-060 BETWEEN DIVIDE
AND RIO GRANDE BETWEEN 18Z- 06Z...AND AGAIN AFT 18Z. S TO SE WINDS
GENERALLY UNDER 12KTS EXCEPT NEAR THUNDERSTORMS.
&&
.FIRE WEATHER...
UPPER HIGH CURRENTLY ALONG THE NEW MEXICO/COLORADO BORDER WILL BE
SLOWLY SHIFTING EAST AND BECOMING ELONGATED FROM SOUTHWEST TO
NORTHEAST. THIS UPPER FLOW SHIFTING TO THE NORTHEAST OVER THE AREA
WILL START TO BRING IN SOME DRIER CONTINENTAL AIR FOR THE WEEKEND.
THE MAIN FOCUS FOR THUNDERSTORMS THROUGH FRIDAY WILL CONTINUE TO BE
WEST OF THE DIVIDE...BUT ISOLATED STORMS ARE STILL POSSIBLE FURTHER
EAST. TEMPERATURES WILL NOT FLUCTUATE MUCH THROUGH THE NEXT SEVERAL
DAYS WITH MID TO UPPER 90S COMMON OVER THE LOWLANDS WITH MINIMUM
RELATIVE HUMIDITIES STARTING IN THE 20 TO 30 PERCENT RANGE BUT
FALLING INTO THE 15 TO 25 PERCENT RANGE BY THE WEEKEND.
AN UPPER LEVEL WAVE WILL BE MOVING FROM EAST TO WEST EARLY NEXT
WEEK. THE MODELS HAVE BEEN TRENDING FURTHER SOUTH AND DRIER WITH
THIS FEATURE...BUT THE THUNDERSTORM CHANCES WILL AGAIN INCREASE AT
LEAST MONDAY AND TUESDAY AS THIS DISTURBANCE PASSES AND COOLS
TEMPERATURES DOWN A BIT.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 98 77 99 78 100 / 10 10 0 10 0
SIERRA BLANCA 97 72 97 72 99 / 10 10 0 0 0
LAS CRUCES 98 70 98 70 99 / 10 10 10 10 10
ALAMOGORDO 98 72 98 74 100 / 20 20 10 10 10
CLOUDCROFT 78 52 75 51 77 / 20 20 20 10 10
TRUTH OR CONSEQUENCES 96 71 95 71 95 / 20 20 20 20 20
SILVER CITY 89 64 89 65 92 / 30 30 30 30 30
DEMING 98 68 98 66 99 / 20 20 20 20 20
LORDSBURG 96 70 96 70 97 / 30 40 20 30 30
WEST EL PASO METRO 98 78 99 77 100 / 10 10 0 10 0
DELL CITY 97 67 97 69 97 / 10 10 0 0 0
FORT HANCOCK 100 76 102 80 103 / 10 10 0 0 0
LOMA LINDA 91 69 93 69 93 / 10 10 0 10 0
FABENS 98 75 100 76 100 / 10 10 0 10 0
SANTA TERESA 98 73 98 74 99 / 10 10 0 10 0
WHITE SANDS HQ 97 74 97 77 98 / 10 10 10 10 0
JORNADA RANGE 97 66 96 65 98 / 10 10 10 10 10
HATCH 94 71 93 73 94 / 10 20 10 10 10
COLUMBUS 98 72 97 73 99 / 20 20 10 10 10
OROGRANDE 98 71 99 71 100 / 10 10 10 10 0
MAYHILL 84 58 82 60 84 / 30 20 10 10 10
MESCALERO 87 56 87 56 87 / 20 20 20 10 10
TIMBERON 83 58 82 59 81 / 20 10 10 10 10
WINSTON 87 61 88 60 88 / 40 30 30 30 30
HILLSBORO 92 67 91 69 92 / 20 30 20 20 30
SPACEPORT 96 70 93 69 96 / 10 20 10 10 20
LAKE ROBERTS 90 62 86 60 89 / 40 30 40 30 40
HURLEY 91 65 90 66 92 / 30 30 30 30 30
CLIFF 97 65 98 56 100 / 30 30 30 30 40
MULE CREEK 96 59 95 52 97 / 40 30 30 30 30
FAYWOOD 92 67 89 66 91 / 30 30 30 20 30
ANIMAS 97 67 94 70 97 / 30 40 20 30 30
HACHITA 97 65 96 65 97 / 20 30 20 20 20
ANTELOPE WELLS 98 67 94 70 97 / 20 30 20 30 20
CLOVERDALE 92 65 88 69 92 / 40 40 30 30 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
04/04
Hazardous weather outlook, Jul 10, 10:15 AM MST, 18 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 AM MDT WED JUL 10 2013
NMZ401>417-TXZ418>424-111715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1115 AM MDT WED JUL 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE SCATTERED ACROSS SOUTHERN NEW MEXICO THIS
AFTERNOON AND EVENING...MORE NUMEROUS WEST OF THE RIO GRANDE.
THOUGH LESS ACTIVITY IS EXPECTED EAST OF THE RIO GRANDE INCLUDING
FAR WEST TEXAS...THERE WILL BE A FEW MORE THAN THE PREVIOUS TWO
DAYS (WHICH WAS PRACTICALLY NONE). THESE STORMS WILL PRODUCE
MODERATE TO HEAVY RAINFALL...SMALL HAIL...WIND GUSTS TO 50 MPH AND
FREQUENT CLOUD-TO-GROUND LIGHTNING. AREAS BELOW THE SILVER FIRE
BURN SCAR WILL BE ESPECIALLY VULNERABLE TO FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PATTERN WILL REMAIN THE SAME THROUGH SATURDAY...THOUGH DRIER
AIR WILL PUSH INTO THE AREA EAST OF THE RIO GRANDE FOR VERY LITTLE
THUNDERSTORM ACTIVITY FRIDAY AND SATURDAY. THE WEST WILL REMAIN
ACTIVE WITH THUNDERSTORMS BRINGING LOCALLY HEAVY RAINFALL...SMALL
HAIL AND WIND GUSTS TO 50 MPH. SUNDAY EVENING THROUGH TUESDAY WILL
BECOME ACTIVE AREA WIDE AS A WEATHER DISTURBANCE MOVES IN FROM THE
SOUTHEAST. FLASH FLOODING MAY BECOME MORE OF A THREAT...ESPECIALLY
IN DRAINAGES BELOW THE SILVER FIRE BURN SCAR.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER...DAMAGE OR
FLOODING TO THIS OFFICE.
FAUSETT
In the hours before
Special weather statement, Jul 10, 10:47 PM MST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1147 PM MDT WED JUL 10 2013
NMZ401-402-110645-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-UPPER GILA RIVER VALLEY NM-
1147 PM MDT WED JUL 10 2013
...STRONG THUNDERSTORMS THREATENING NORTHWESTERN GRANT COUNTY THROUGH
1245 AM MDT...
AT 1142 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF BUCKHORN...MOVING
NORTHWEST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
BUCKHORN...
RIVERSIDE...
MULE CREEK...
GILA...
CLIFF...
GILA RIPARIAN PRESERVE...
ALDO LEOPOLD VISTA...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
MACBLAIN
Special weather statement, Jul 10, 10:50 PM MST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1150 PM MDT WED JUL 10 2013
NMZ402-408>410-110645-
EASTERN BLACK RANGE FOOTHILLS NM-NORTHERN DONA ANA COUNTY NM-SIERRA
COUNTY LAKES NM-SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
1150 PM MDT WED JUL 10 2013
...STRONG THUNDERSTORMS THREATENING NORTHWESTERN DONA ANA AND CENTRAL
SIERRA COUNTIES THROUGH 1245 AM MDT...
AT 1142 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF HATCH...MOVING
NORTHWEST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
HILLSBORO...
CABALLO...
LAS PALOMAS...
GARFIELD...
KINGSTON...
DERRY...
ARREY...
CABALLO LAKE STATE PARK...
INTERSTATE 10 BETWEEN GARFIELD AND PALOMAS
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
MACBLAIN
Flash Flood, Otero
- When
- July 11, 4:35 AM MST to 6:00 AM MST
- Where
- Otero County, 3.57 mi NW of Valmont to 3.69 mi NW of Dunes
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.788, -106.021
Otero County Sheriff reported very heavy rain and flooding on U.S. 54 near Oliver Lee State Park.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, July 11, 20131 death · 1 event
- Flash Flooding in South Carolina, July 11, 2013$74,000 · 12 events
- Flash Flooding in South Carolina, July 11, 2013$97,000 · 6 events
- Flash Flooding and Flood in Virginia, July 11 to 12, 2013$76,000 · 10 events
- Flash Flood in Arizona, July 11, 2013$100,000 · 1 event
- Flash Flooding and Flood in Alabama, July 11, 2013$75,000 · 6 events
- Damaging Wind in Arkansas, July 11, 2013$75,000 · 55 kt wind · 1 event
- Flash Flooding in South Carolina, July 11, 2013$50,000 · 5 events
- Hail and Damaging Winds in Texas, July 11, 2013$25,000 · 1.5 in hail · 11 events
- Damaging Winds in Arkansas, July 11, 2013$30,000 · 55 kt wind · 5 events
- Flood in Ohio, July 11 to 15, 2013$35,000 · 1 event
- Flood in Massachusetts, July 11, 2013$35,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467433.